Implement treatment plans for patients using beta blockers
Treatment for patients of both beta blocker and calcium channel blocker overdoses is largely symptomatic. It is important to note that in patients undergoing beta blocker treatment, patients may also present with difficulty breathing (bronchoconstriction from blocked beta 2 receptors in the lungs) and hypoglycemia (from diminished glycogenolysis in the liver). It is also possible to mask the symptoms of a hypoglycemic incident, by masking the signs of shock (ie. increased heart rate). Beta blocker overdoses may also render adrenergic medications (such as epinephrine) less effective.
The underlying goal of Beta Blocker and Calcium Channel toxicity therapy is to improve perfusion. Depending on the type of medication taken, there may be a delay of multiple hours (2-3 for immediate release medications, up to 6-8 for delayed release medications) before symptoms begin to develop.
All of the information provided below is purely for informative purposes. Treat according to your scope of practice and always follow your local protocols. If necessary, contact local online medical control for further direction.
Basic Life Support (BLS)
As with all emergency calls, begin with proper body substance isolation and a scene survey. When it is safe to do so, assess the patient's level of consciousness and their airway, breathing, and circulation. Hypotension may result in under-perfusion of the brain and central nervous system depression. It is not uncommon for airway protective reflexes to diminish. (Kerns, 2007) Proper management of the patient's airway, breathing, and circulation may be required before continuing with an initial assessment.
It will also be very important to get a detailed understanding of the overdose:
- What medication(s)? - This is important to have an idea of whether to expect symptoms other than those of a beta blocker or calcium channel blocker overdose. Recall that some drugs will significantly increase the severity of the overdose.
- How much was taken? - This is important to have an idea of how severe the overdose symptoms may become.
- When was it taken? - This will be important to know when the symptoms will likely develop or when the severity will peak.
- If necessary, contact a poison control center for further information.
BLS units equipped with cardiac monitoring should begin 3-, 4- or 12-lead monitoring when feasible. If possible, vascular access will be necessary and a fluid bolus may need to be initiated to counter hypotension. In mild toxicity, a fluid bolus may be sufficient to counteract the hypotension.
In the case of a beta blocker overdose, the patient's blood sugar will also need to be monitored regularly and sugar may need to be administered to counter hypoglycemia.
Depending on the patient presentation (if the patient is unstable), ALS backup will likely be necessary. Make sure to call for backup early if the patient's condition appears to be more severe. These patients should be rapidly transported to an appropriate medical facility.
Advanced Life Support (ALS)
As with BLS, there is nothing that can be done to reverse the actual overdose, but ALS has a great deal more tools available to manage the symptoms of a beta blocker or a calcium channel overdose. Treatment of beta blocker or calcium channel blocker overdose will vary greatly based on patient presentation and the medications and quantity taken. Discussion with online medical control will likely be necessary to create an effective treatment plan for the patient.
Glucagon is an effective treatment for both calcium channel and beta blocker overdoses, working to increase the heart rate and, therefore, the patient's blood pressure. In addition to stimulating the body to break down glycogen to form sugar, it is also used to increase heart rate by activating cyclic adenosine monophosphate (cAMP), bypassing the beta receptor normally required. Glucagon is currently the first-line treatment for calcium channel and beta blocker overdoses and has been seen to be effective. Side effects of this therapy can include vomiting - proper airway management will be especially important in patients with a diminished level of consciousness. Antiemetics may be administered prophylactically, in accordance with local protocols.
Calcium therapy (usually in the form of calcium chloride) is the logical first therapy that would come to mind for calcium channel blockers. The hope is that increasing the amount of calcium around the patient's heart cells will facilitate calcium uptake. However, there is limited proof of effectiveness, with an increase in blood pressure noted in approximately 70% of patients with a calcium channel overdose. With beta blocker toxicity, the effects of calcium is significantly less, hence, its support for use is less substantial. In calcium channel blocker toxicity, there is minimal evidence indicating dose ranges. Follow local guidelines for treatment.
Cardiac monitoring becomes far more important at the ALS level. It is important to perform a 12-Lead ECG on these patients. Several beta blockers and calcium channel blockers also affect the fast sodium channel in a similar way to tricyclic antidepressants, creating a sodium channel blockade. This may cause prolongation of the QRS. A QRS greater than 120 milliseconds is a reasonable indicator for sodium bicarbonate (Kerns, 2007). The goal is to create a sodium rich environment in the presence of a sodium channel blockade to facilitate sodium uptake.
Catecholamines (epinephrine, norepinephrine, dopamine) may also be attempted in an attempt to counter the effects of beta blockers or calcium channel blockers. These medications, beta receptor agonists, compete for the same receptors as beta blockers or can be used to stimulate these receptors in the hopes of combating the calcium channel blockade. The selection of which catecholamine to use will vary depending on what medication is the cause of the overdose. If you suspect reduced cardiac output due to poor vascular resistance and contractility, epinephrine and norepinephrine may be good choices due to alpha and beta effects. Given the severity of the overdose, larger doses may be required. Remember to consult online medical control and follow local protocols.
Transcutaneous pacing may also be used in the hopes of countering bradycardia, though its effectiveness will vary depending on the medication. It is unlikely to be able to achieve electric capture in a patient with a calcium channel overdose. This is likely due to the lack of intracellular calcium in the cardiac muscle cells, preventing strong contractions. Recall that patients with calcium channel overdoses need more time to build up a sufficient amount of calcium within the cells to contract. As such, pacing at higher rates may not attain a sufficiently forceful contraction. Kerns (2007) suggests that lower rates may be needed (50-60bpm), and higher amounts of energy may be required. In beta blocker overdoses, however, pacing is generally more effective, as the beta blockers do not have a direct effect on the calcium channels and the intake of calcium.
Beyond Advanced Life Support
Critical Care Paramedics have a few more options at their disposal. First, activated charcoal can be used to absorb the medication directly from the gastrointestinal tract if the time since ingestion is sufficiently short (usually within an hour). A more experimental approach in some Canadian ambulances is the use of interlipid, absorbing the medications before they have a chance to have an effect. One study showed reduced bradycardia and increased survival time with verapamil toxicity in rats.
Another treatment option is insulin. It is not entirely clear why insulin is effective, but it is believed that a stressed heart metabolises carbohydrates rather than free fatty acids. Insulin's role in bringing sugars into the cell is likely to help. Insulin's inotropic properties also work to increase the strength of heart contractions. Insulin has also been found to be superior to glucagon and epinephrine, both of which support fatty acid metabolism. However, insulin also transports potassium, potentially leading to hypokalemia, potentially requiring the administration of supplementary potassium. Proper management of the patient's condition with insulin requires access to blood analysis, such as iSTAT, only available in specialized ambulances.
Kerns, W. (2007). Management of β-adrenergic blocker and calcium channel antagonist toxicity. Emergency Medicine Clinics of North America, 25(2), 309-331.
- Compendium of Pharmaceuticals and Specialties, online version (CPS). Beta-adrenergic Blocking Agents. Last Revised February 2014. © Canadian Pharmacists Association, 2015. All rights reserved.
- Compendium of Pharmaceuticals and Specialties, online version (CPS). Calcium Channel Blockers. Last Revised September 2011. © Canadian Pharmacists Association, 2015. All rights reserved.